Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 185, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2005, 6:47 PM CDT for Barnes County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 27, 2005, 7:20 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:00 PM CDT | HAIL 0.75 | 8 W Litchville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 272347
SVRFGF
NDC003-280030-
/O.NEW.KFGF.SV.W.0185.050727T2347Z-050728T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 PM CDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 730 PM CDT.
* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE
STORM WAS LOCATED 6 MILES EAST OF MONTPELIER...OR 28 MILES
SOUTHWEST OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 35 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4665 9842 4672 9842 4670 9839 4668 9827
4667 9829 4665 9829
$$
DK2 follow-up statements
000
WWUS53 KFGF 272357
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 PM CDT WED JUL 27 2005
NDC003-280030-
/O.CON.KFGF.SV.W.0185.000000T0000Z-050728T0030Z/
BARNES ND-
655 PM CDT WED JUL 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
SOUTHWESTERN BARNES COUNTY...
AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHWEST OF MARION...OR 27 MILES SOUTHWEST OF
VALLEY CITY...MOVING TO THE SOUTHEAST AT 35 MPH.
THIS STORM WILL AFFECT THE EXTREME SOUTHWEST PORTION OF BARNES
COUNTY...WITH THE MAIN THREAT HAIL UP TO ONE INCH.
THIS STORM PRODUCED 1 INCH HAIL AT MONTPELIER IN STUTSMAN COUNTY AT
638 PM.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4664 9843 4672 9844 4670 9836 4668 9828
4663 9829
$$
DK000
WWUS53 KFGF 280020
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
719 PM CDT WED JUL 27 2005
NDC003-280029-
/O.CAN.KFGF.SV.W.0185.000000T0000Z-050728T0030Z/
BARNES ND-
719 PM CDT WED JUL 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARNES COUNTY IS
CANCELLED...
AT 719 PM CDT...THE SEVERE THUNDERSTORM IN SOUTHWESTERN BARNES COUNTY
HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED.
THIS STORM PRODUCED DIME SIZE HAIL 8 MILES WEST OF LITCHVILLE AT 700
PM.
LAT...LON 4664 9843 4672 9844 4670 9836 4668 9828
4663 9829
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 27, 3:05 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 305 PM CDT WED JUL 27 2005 .SHORT TERM (TONITE THRU SAT)...WEAK COLD FRONT EXTENDING FROM KROX-KFAR-KABR WILL CONTINUE TO SAG SE OVERNIGHT. THUNDERSTORMS BEGINNING TO FIRE ALONG THE BOUNDRY WHERE THE SUN WAS ABLE TO DESTABILIZE THE ATMOSPHERE. HAIL WILL BE THE MAIN THREAT THROUGH THE EVENING HOURS AS COLD TEMPS ALOFT CONTRIBUTE TO STEEP LAPSE RATES AND FREEZING LEVELS UNDER 10KFT. SEVERAL WEAK SHORTWAVES UPSTREAM WILL HELP AID IN CONVECTIVE DEVELOPMENT...WITH STORMS DISSIPATING QUICKLY WITH THE SETTING SUN. RAIN SHOWERS WILL CONTINUE ACROSS THE NORTHERN VALLEY BEHIND THE FRONT...ALSO DYING OFF DURING THE LATE EVENING HOURS. HIGH PRESSURE NOSING IN BEHIND THE FRONT WILL LEAD TO IMPROVING CONDITIONS...BUT CLEARING WILL BE SLOW TO COMMENCE WITH A HODGE PODGE OF CLOUD COVER INTO CENTRAL CANADA. A MIX OF CLOUDS AND SUN CAN BE EXPECTED ON THURS WITH HIGH PRESSURE OVERHEAD FOR RELATIVELY LIGHT WINDS. AS LOW PRESSURE DEVELOPS IN THE LEE OF THE NORTHERN ROCKIES...AN H85 WARM FRONT WILL LIFT INTO CENTRAL ND. BOTH THE GFS AND NAM HINT AT A BAND OF WARM ADVECTION PRECIP STREAKING OUT OF CENTRAL ND FRI AM. EXACTLY WHERE ANY RAIN WILL SET UP IS STILL UNCERTAIN...SO FOR NOW THE BEST BET IS TO BROADBRUSH LOW POPS AND LET LATER SHIFTS FINE TUNE THE BEST THREAT AREA. ELEVATED INSTABILITY LOOKS LIMITED...SO FOR NOW I HAVE STUCK WITH SHOWERS AND OPTED OUT OF THE THUNDER MENTION. AS THE WARM FRONT PASSES TO OUR EAST...WARMER AIR WILL BE DRAWN NORTH ON BRISK SOUTHERLY WINDS. THE LOW TO OUR WEST PULLS OUT INTO THE DAKOTAS ON SAT...BUT WITH UPPER LEVEL SUPPORT LACKING...NO PRECIPITATION IS EXPECTED AT THIS TIME. THE MAIN RESULT OF THIS LOW WILL BE TO CONTINUE DRAWING WARMER AND MORE HUMID AIR BACK OUR WAY. .LONG TERM (SUN THRU WED)...MODELS REMAIN IN PRETTY GOOD AGREEMENT...WITH ONLY MINIMAL TIMING DIFFERENCES. INITIAL UPPER LEVEL DISTURBANCE AND SURFACE FRONT MOVES THROUGH THE AREA BY 12Z SUN...SO KEPT SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST ON SAT NIGHT. HIGH PRESSURE THEN BUILDS INTO THE AREA...WITH 500MB FLOW REMAINING NW. THE NEXT LOW PRESSURE SYSTEM MOVES INTO THE AREA BY 12Z WED...SO ADDED A SLIGHT CHANCE FOR THUNDERSTORMS TO THE E PART OF THE AREA WHEN LOOKING AT TEMPERATURES...THEY HOVER NEAR NORMAL THROUGH EXTENDED FORECAST. && .AVIATION...WITH COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON AND EVENING...KEPT THUNDERSTORMS IN FORECAST FOR AREA ALONG AND AHEAD OF COLD FRONT...AND SHOWERS FOR AREA BEHIND ABOUT UNTIL SUNSET. ALTHOUGH EXPECT MAJORITY OF CLOUD DECKS TO BE VFR...CLOUDS COULD DROP TO MVFR IN VCNTY OF STORMS. THEN...EXPECT ANY LOW CLOUDS TO DISSIPATE...WITH ONLY SOME AC OR CI REMAINING BY MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JCA/NG
Hazardous weather outlook, Jul 27, 6:25 AM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 625 AM CDT WED JUL 27 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281125- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 625 AM CDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE MORNING THROUGH EARLY EVENING. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING TIME OF PEAK HEATING...3 PM UNTIL 7 PM...THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL KEEP MOST ACTIVITY RATHER LIGHT INTENSITY. AN UPPER LEVEL SYSTEM AND ACCOMPANIED WEAK COOL FRONT WILL MOVE THROUGH NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND INTO SOUTHEASTERN NORTH DAKOTA AND CENTRAL MINNESOTA EARLY THIS EVENING CAUSING THE CHANCE FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:27 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.